Amarillo, TX - The FDA is asking health care professionals to stop prescribing and dispensing medications with high-doses of acetaminophen.
The FDA said medication with more than 325 milligrams of acetaminophen can cause liver failure.
Local pharmacists are heeding the FDA's warning and most are taking medications with high-doses of acetaminophen off the shelf. The drug is commonly found in prescription painkillers, such as hydrocodone and codeine.
The FDA said 56,000 people accidentally overdose by taking too many pills with acetaminophen in them each year. "People who have chronic pain and are taking hydrocodone with the acetaminophen everyday to help control their pain, they are the ones more prone to have the overdose and get liver toxicity on top of their chronic pain and whatever other health issues they have," said local pharmacist Earon Flake.
"So it's just one way to prevent one more complication." The warning does not apply to over-the-counter drugs such as Extra Strength Tylenol, which contains 500 milligrams of acetaminophen. To protect consumers, Tylenol has included a warning label about possible liver damage and overdosing. Pharmacists said they are doing their part to warn consumers as well. "When we're dispensing it to people, or people are getting it over-the-counter, we can just council them and help them make sure people are taking it correctly and help them prevent overdoses," said Flake.
"Especially with the cold and flu season because a lot of those products have the acetaminophen in it as well and a lot of people don't realize it."
The FDA said it will address over-the-counter products in a future regulatory action.
Madison Alewel - NewsChannel 10